Shedding across my entire scalp after a few weeks of minoxidil common for those with traction alopecia?
1 year ago
I'm a 18 year old white male who suffers from trichotillomania. I've since seen a psychologist and have started applying liquid minoxidil twice a day for the past four months. In the past month, I have had severe shedding across my entire scalp, so bad that I can clearly see my scalp when my hair is wet (I've had very thick hair before this, so I've never been able to see it before.) Is this to be expected for those suffering from traction alopecia, and, if so, will my hair grow back?
Doctor Answers 2
Congratulations on taking control of your hair loss. There is should be a warning on the label of Minoxidi that states may produce shedding. It's actually a good sign. Minoxidil works to reset the growth cycle. When you shed that simply means you are sensitive to the medication. The hair will return and it should be stronger. Good luck!
Shedding is common with the application of minoxidil because it promotes anagen in hairs in the resting phase, telogen. The new growing hairs in anagen push the resting hairs out. Shedding from minoxidil usually means you are getting a benefit from the minoxidil. The shedding often causes people to stop using minoxidil, but shedding is a sign you are benefiting from minoxidil. However, this is in individuals with androgenic alopecia and not in those with trichotillomania. Hair loss in trichotillomanina is due to pulling your hair out with your hands. The solution is to stop pulling your hair out and this is a very hard thing to cease. It typically requires some effort to cease the pulling through counseling. Traction alopecia is another problem that is solved by eliminating the traction. However, constant pulling through traction alopecia and trichotillomania often eventually kills the hair and nothing will bring it back.
These answers are for educational purposes and should not be relied upon as
a substitute for medical advice you may receive from your physician. If you
have a medical emergency, please call 911. These answers do not constitute
or initiate a patient/doctor relationship.